Alert archive / Alabama / Flash Flood Watches in 2012
Flash Flood Watch 1, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood watch at Feb 3, 2012, 3:50 PM CST for Clay County, Alabama. It took effect at Feb 3, 2012, 5:00 PM CST. It was in force for 21 hr.
The area
The counties it named.
The facts
- Issued
- Feb 3, 2012, 3:50 PM CST (21:50 UTC)
- In effect from
- Feb 3, 2012, 5:00 PM CST
- Expired
- Feb 4, 2012, 1:45 PM CST
- In force
- 21 hr
- Issued by
- NWS Birmingham, AL
- Flood severity
- None
County Clay County, AL
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.8 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1939 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
773 WGUS64 KBMX 032150 FFABMX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE BIRMINGHAM AL 350 PM CST FRI FEB 3 2012 ...SMALL EARTHEN DAM BREAK POSSIBLE IN NORTHERN CLAY COUNTY... .A SMALL DAM NEAR THE TOWN OF BARFIELD IN NORTHERN PORTIONS OF CLAY COUNTY IS CURRENTLY IN DANGER OF FAILING. ALZ028-040600- /O.NEW.KBMX.FF.A.0001.120203T2300Z-120204T0600Z/ /00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CLAY- INCLUDING THE CITY OF...ASHLAND 350 PM CST FRI FEB 3 2012 ...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT CST TONIGHT... THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * FLASH FLOOD WATCH FOR A PORTION OF EAST CENTRAL ALABAMA... INCLUDING THE FOLLOWING AREA...CLAY. * UNTIL MIDNIGHT CST TONIGHT * THE NATIONAL WEATHER SERVICE IS CLOSELY MONITORING THE POSSIBLE FAILURE OF A SMALL EARTHEN DAM NEAR THE TOWN OF BARFIELD IN NORTHERN CLAY COUNTY. SEVERAL LEAKS HAVE BEEN FOUND IN THE DAM...AND IT COULD FAIL THROUGH THE LATE AFTERNOON AND EVENING HOURS TONIGHT. * CURRENTLY...NO EVACUATIONS ARE NECESSARY...AS PORTIONS OF CENTER HILL ROAD AND SURROUNDING FARMLAND MAY BE IN DANGER OF FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. ADDITIONAL DETAILS WILL BE PROVIDED AS MORE INFORMATION BECOMES AVAILABLE. && $$
3 follow-up statements
301 WGUS64 KBMX 032254 FFABMX FLOOD WATCH NATIONAL WEATHER SERVICE BIRMINGHAM AL 454 PM CST FRI FEB 3 2012 ...SMALL EARTHEN DAM BREAK POSSIBLE IN NORTHERN CLAY COUNTY... ...UPDATED FOR ROAD CLOSURE INFORMATION... .A SMALL DAM NEAR THE TOWN OF BARFIELD IN NORTHERN PORTIONS OF CLAY COUNTY IS CURRENTLY IN DANGER OF FAILING. ALZ028-040600- /O.CON.KBMX.FF.A.0001.120203T2300Z-120204T0600Z/ /00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CLAY- INCLUDING THE CITY OF...ASHLAND 454 PM CST FRI FEB 3 2012 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... THE FLASH FLOOD WATCH CONTINUES FOR * A PORTION OF EAST CENTRAL ALABAMA...INCLUDING THE FOLLOWING AREA...CLAY. * UNTIL MIDNIGHT CST TONIGHT * THE NATIONAL WEATHER SERVICE IS CLOSELY MONITORING THE POSSIBLE FAILURE OF A SMALL EARTHEN DAM NEAR THE TOWN OF BARFIELD IN NORTHERN CLAY COUNTY. SEVERAL LEAKS HAVE BEEN FOUND IN THE DAM...AND IT COULD FAIL THROUGH THE EVENING HOURS TONIGHT. * CURRENTLY...NO EVACUATIONS ARE NECESSARY...BUT PORTIONS OF CENTER HILL ROAD AND SURROUNDING FARMLAND MAY BE IN DANGER OF FLOODING. AS A PRECAUTION...CENTER HILL ROAD FROM HIGHWAY 9 TO MCKAY ROAD HAVE BEEN CLOSED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. ADDITIONAL DETAILS WILL BE PROVIDED AS MORE INFORMATION BECOMES AVAILABLE. && $$ 08/MNK
323 WGUS64 KBMX 040232 FFABMX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE BIRMINGHAM AL 832 PM CST FRI FEB 3 2012 ...SMALL EARTHEN DAM BREAK POSSIBLE IN NORTHERN CLAY COUNTY... .A SMALL DAM NEAR THE TOWN OF BARFIELD IN NORTHERN PORTIONS OF CLAY COUNTY IS CURRENTLY IN DANGER OF FAILING. ALZ028-042200- /O.EXT.KBMX.FF.A.0001.000000T0000Z-120204T2200Z/ /00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CLAY- INCLUDING THE CITY OF...ASHLAND 832 PM CST FRI FEB 3 2012 ...FLASH FLOOD WATCH NOW IN EFFECT THROUGH SATURDAY AFTERNOON... THE FLASH FLOOD WATCH IS NOW IN EFFECT FOR * A PORTION OF EAST CENTRAL ALABAMA...INCLUDING THE FOLLOWING AREA...CLAY. * THROUGH SATURDAY AFTERNOON * THE NATIONAL WEATHER SERVICE IS CLOSELY MONITORING THE POSSIBLE FAILURE OF A SMALL EARTHEN DAM NEAR THE TOWN OF BARFIELD IN NORTHERN CLAY COUNTY. SEVERAL LEAKS HAVE BEEN FOUND IN THE DAM...AND IT COULD FAIL SOMETIME FROM NOW THROUGH SATURDAY. * CURRENTLY...NO EVACUATIONS ARE NECESSARY...BUT PORTIONS OF CENTER HILL ROAD AND SURROUNDING FARMLAND MAY BE IN DANGER OF FLOODING. AS A PRECAUTION...CENTER HILL ROAD FROM HIGHWAY 9 TO MCKAY ROAD ARE CLOSED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. ADDITIONAL DETAILS WILL BE PROVIDED AS MORE INFORMATION BECOMES AVAILABLE. && $$ 08/MNK
825 WGUS64 KBMX 041945 FFABMX FLOOD WATCH NATIONAL WEATHER SERVICE BIRMINGHAM AL 145 PM CST SAT FEB 4 2012 ...FLASH FLOOD WATCH CANCELLED FOR NORTHERN CLAY... ALZ028-042045- /O.CAN.KBMX.FF.A.0001.000000T0000Z-120204T2200Z/ /00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CLAY- INCLUDING THE CITY OF...ASHLAND 145 PM CST SAT FEB 4 2012 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR A PORTION OF EAST CENTRAL ALABAMA HAS BEEN CANCELLED. THE SMALL EARTHEN DAM NEAR THE TOWN BARFIELD IN NORTHERN CLAY COUNTY HAS BEEN INSPECTED BY ENGINEERS... AND IS NO LONGER IN DANGER OF FAILING. AS A PRECAUTION...CENTER HILL ROAD FROM HIGHWAY 9 TO MCKAY ROAD WILL REMAIN CLOSED THROUGH THE WEEKEND. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood watch went out at Feb 3, 12:02 PM CST, 3 hours 48 minutes earlier.
Area forecast discussion, Feb 3, 12:02 PM CST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1202 PM CST FRI FEB 3 2012 .UPDATE... FOR TODAY'S WEATHER AND 18Z AVIATION. && .DISCUSSION... LOOKING AT THIS MORNING'S 12Z KBMX SOUNDING...VERY DRY AIR WAS STILL PREVALENT FROM 700-500MB BUT HAS GRADUALLY BEGUN TO MOISTEN WITH A SOUTHERLY TO SOUTHWESTERLY FLOW BEGINNING TO SET UP AT 700MB. MEANWHILE...THE BROAD SURFACE HIGH ACROSS THE APPALACHIANS WAS CONTINUING TO PUSH A DRIER EASTERLY FLOW INTO THE AREA AS WELL...AND DEWPOINTS ARE STILL REMAINING IN THE 30S FOR MANY AREAS ACROSS EAST AND NORTH ALABAMA. THE EASTERLY FLOW COULD DELAY THE ONSET OF RAINFALL ACROSS THOSE AREAS. HOWEVER...DEWPOINTS ARE STILL EXPECTED TO GRADUALLY RISE THROUGH THE AFTERNOON AND EVENING AND LIGHT RAINFALL WILL STILL BE LIKELY ESPECIALLY ACROSS THE WESTERN HALF OF THE STATE. WENT AHEAD AND TWEAKED HOURLY TEMPS AND DEWPOINTS TO CURRENT TRENDS AND INCREASED POPS ACROSS OUR SOUTHERN COUNTIES. UPDATES ARE OUT. 56/GDG && .AVIATION... 18Z TAF DISCUSSION. LIGHT RAINFALL HAS GRADUALLY STARTED MAKING ITS WAY NORTHEASTWARD INTO THE STATE EARLY THIS AFTERNOON...AND HAS ALREADY BEGUN TO IMPACT KTCL...KMGM...AND KTOI WITH -RA ONGOING. FORTUNATELY...LOWER CIGS HAVE NOT YET MADE THEIR WAY INTO THE STATE WITH DRY AIR STILL BEING FILTERED INTO THE STATE FROM THE EAST. THEREFORE...VFR CONDITIONS WILL LAST AT LEAST THROUGH THE AFTERNOON HOURS AND THEN GRADUALLY DECREASE TO MVFR CIGS FROM SOUTHWEST TO NORTHEAST THROUGH THE NIGHT. BASED ON THE CURRENT TRENDS...THE LOWER CIGS COULD BE A BIT LATER TO MOVE IN THAN PREVIOUSLY FORECAST AND DELAYED POSSIBLE IFR CIGS UNTIL THE EARLY MORNING HOURS ON SATURDAY FOR MOST TERMINAL LOCATIONS...WITH KTCL THE EARLIEST AROUND 06Z. WINDS WILL REMAIN FROM THE EAST AND SOUTHEAST THROUGH THE AFTERNOON AND EVENING HOURS FROM 7-10 KNOTS WITH A FEW GUSTS UP TO 20 KTS POSSIBLE. WINDS WILL GRADUALLY SHIFT TOWARD THE SOUTH INTO THE DAY ON SATURDAY. 56/GDG && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 66 48 66 53 66 / 20 80 70 80 30 ANNISTON 66 52 68 54 68 / 20 70 50 70 30 BIRMINGHAM 65 56 70 55 67 / 40 80 60 80 20 TUSCALOOSA 66 55 73 55 66 / 80 80 70 80 20 CALERA 65 53 70 56 66 / 60 70 50 80 30 AUBURN 65 53 70 58 68 / 40 50 20 50 40 MONTGOMERY 65 53 73 58 71 / 60 60 30 60 30 TROY 68 55 74 58 71 / 60 40 20 40 40 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. && 56
Hazardous weather outlook, Feb 3, 2:01 PM CST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 201 PM CST FRI FEB 3 2012 ALZ011>015-017>050-042015- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 201 PM CST FRI FEB 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
Nearby
Flash Flood Watches in Alabama, 2012Every flash flood watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.